DOI: http://dx.doi.org/10.18203/2349-3933.ijam20181409

Electrocardiographic changes of antidepressant medication in depressive episode

Dheerendra Kumar Mishra, Pradeep Kumar

Abstract


Introduction: Depressive disorder is leading cause of mortality in the world, with the help of recent therapeutic strategies it is easily manageable. Antidepressant medication is the most commonly used for management of depressive disorders. Among the side effects of antidepressant, cardiovascular effects of antidepressant deserve close monitoring. Invariably, it is observed that patients undergoing antidepressant therapy are not screened for pre-existing cardiovascular diseases and more so for cardiotoxicity. Various antidepressant medications are available, with different cardiac side effects profile. Ignorance, over clinical burden, poor follow up and under evaluation of cardiovascular side effects could be attributable to an ultimate surveillance of such cases. So, this study conducted to evaluate electrocardiographic changes in therapeutic doses of antidepressant medication.

Methods: An Open label-controlled study was conducted on 386 subjects to evaluate the antidepressant-induced electrocardiographic changes. Treatment seeking subjects for the depressive episode was recruited from outpatient and inpatient section of Psychiatry department after fulfilling inclusion and exclusion criteria. Data was collected on socio-demographic characteristics, and detailed pre-treatment and post-treatment clinical evaluation and electrocardiographic assessment were done.

Results: Data collected and analyzed from 204 subjects, mean age of subjects taking tricyclics and SSRI (Fluoxitine) 43.6±7.5 years vs 41.5±9.6 years respectively. The study sample consists of 66% females, 33% males. Among them, 35% study subject expose to tricyclics and 65% subjects taking SSRI. 19% study subjects presented electrocardiograph changes especially tachycardia among them 55% was taking the tricyclic antidepressant. Only 10% subjects taking SSRI had post-treatment abnormal electrocardiograph changes.

Conclusions: Conclusively, antidepressant form a safe therapeutic modality for the management of major depression. Its cardiovascular side effects warrant against indiscriminate use of particularly in high dose and old aged person and preexisting cardiac disease.


Keywords


Antidepressant, Cardiovascular side effects, Depression, Electrocardiograph, SSRI, TCA

Full Text:

PDF

References


Demyttenaere K, Bruffaerts R, Posada-Villa J. Prevalence, severity, and unmet need for treatment of mental disorders in the World Health Organization World Mental Health Surveys. JAMA. 2004;291:2581-90.

Fountoulakis KN, O’Hara R, Iacovides A. Unipolar late-onset depression: a comprehensive review. Ann General Hospital Psych. 2003;2:11.

Reddy MS. Depression: the disorder and the burden. Indian J Psychol Med. 2010;32:1-2.

Biederman J. Sudden death in children treated with a tricyclic antidepressant. J Am Acad Child Adolesc Psych. 1991;30:495-8.

Couell DC, Crook J, Dingwall-fordyce, Weir RD. Amitriptyline and cardiac disease. Lancet. 1970;2:590-1.

Moir DC, Crooks J. Cardiotoxicity of Amitriptyline. Lancet. 1972;2:561-4.

Popper C. Psychiatric pharmacosciences of children and adolescents. American psych Press, Washington DC; 1987.

Fisch C. Effects of fluoxitine on the electrocardiogram. J Clin Psych.1985;46:42-4.

Copper GL. The safety of fluoxetine: an update. Br J Psy. 1988;153(3):77-8.

Raymond. Antidepressant and the cardiac patient. Postgraduate Medicine. 1989;85(1):267-72.

Vohra. Cardiovascular effects of tricyclic antidepressant drug: theraputic usages, overdose and management of complications. Am Heart J. 1982;103(3):402.

Boechnert and Lovejoy. Value of QRS duration versus serum drug level in predicting seizure and vascular arrhythmias after an acute overdose of tricyclic antidepressant. N Eng Med. 1985;313:474-9.

Burrow GD, Dumovie P, Vohra J. TCA drugs and crdiac conduction. Prog Neuropsychopharmacol. 1977;1:329.

Schou M. Eletrocardiographic changes during treatment with lithium and with drugs os the imipramine-type. Acta Psychiatric Scandinavia 1963;38(169):258-65.